Nebraska, 2015

Flash Flood and Hail in Nebraska, June 10, 2015

June 10, 2015 · NWS CYS · 3 events in 1 county or zone

Afternoon thunderstorms over Sioux County produced very heavy rain and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms over Sioux County produced very heavy rain and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 10, 11:28 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 10, 11:28 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1228 PM MDT WED JUN 10 2015

.UPDATE...
ISSUED AT 1222 PM MDT WED JUN 10 2015

QUICK UPDATE TO RAISE POPS AND LOWER HOURLY TEMPS A BIT FOR THE
SOUTHERN NEBRASKA PANHANDLE. MOSTLY SHOWERS ON THE RADAR AT THIS
TIME BUT WILL GET SOME ISOLATED THUNDERSTORM ACTIVITY TOWARDS LATE
AFTERNOON. KEPT FLASH FLOOD WATCH GOING ACROSS THE NORTHERN
COUNTIES THROUGH TOMORROW...BUT AFTER GIVING A LOOK AT THE 12Z
DATA LOOKS PROBABLE THAT WE WILL HAVE TO EXTEND THE WATCH SOUTH TO
THE COLORADO BORDER AS MODELS ARE HITTING THE LARAMIE TO KIMBALL
ZONES HARDER FOR HEAVY RAINFALL TOMORROW. UPDATED FLASH FLOOD
WATCH WILL BE RELEASED BY 3 PM WITH REGULAR FORECAST PACKAGE.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 503 AM MDT WED JUN 10 2015

AN UPPER-LEVEL TROUGH CONTINUES TO SPIN OFF THE COAST OF WESTERN CA
THIS AM. WATER VAPOR SATELLITE IMAGERY SHOWS ABUNDANT MID AND HIGH
LEVEL MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BLANCA
ADVECTING INTO EASTERN UT/WESTERN CO. SHOWERS AND THUNDERSTORMS WILL
BE MORE WIDESPREAD TODAY WITH THE INCREASING MOISTURE AND A LEAD MID
LEVEL SHORTWAVE PROGGED TO LIFT INTO SOUTHEAST WY AFTER 18Z. MODELED
QPF HAS BEEN VERY INCONSISTENT FROM RUN-TO-RUN...GIVING WAY TO A LOT
OF UNCERTAINTY WITH PRECIP COVERAGE/INTENSITY. STILL BELIEVE LARGER
SCALE FORCING ALOFT...COMBINED WITH LLVL CONVERGENCE ASSOCIATED WITH
SURFACE CYCLOGENESIS OVER EAST CENTRAL WY WILL PROVIDE A FOCUS FOR
CONVECTIVE DEVELOPMENT BY MID AFTN. FLOW ALOFT AND ASSOCIATED DEEP
LAYER SHEAR SHOULD BE A BIT STRONGER THAN YESTERDAY...SO THERE IS A
RISK FOR A FEW SEVERE STORMS ACROSS OUR NORTHERN TIER OF COUNTIES W/
AROUND 1000 J/KG CAPES PER NAM BUFKIT SOUNDINGS. STORM COVERAGE MAY
BE LIMITED BY WARM H7 TEMPS AROUND +12 DEG C. THE LATEST SPC DAY 1
OUTLOOK MAINTAINS A SLGT RISK ACROSS FROM EAST CENTRAL WYO INTO THE
NORTHERN NEB PANHANDLE. BIGGER THREAT APPEARS TO BE VERY HEAVY RAIN
THOUGH WITH PWAT VALUES SOME 2-4 STANDARD DEVIATIONS ABOVE NORMAL
OVER MUCH OF THE CWA (UPWARDS OF 1.2 INCHES). THIS COMBINED WITH
TALL/SKINNY CAPE PROFILES SHOULD SUPPORT EFFICIENT RAIN PRODUCTION.
GIVEN SATURATED SOILS AND EXISTING HIGH STREAM FLOWS...WE ISSUED A
FLASH FLOOD WATCH STARTING THIS AFTN ALONG AND NORTHEAST OF A DGW-
BFF LINE. HEAVY RAIN COULD OCCUR WITH ANY THUNDERSTORMS ALONG THE
I80 CORRIDOR AS WELL...BUT A MORE ISOLATED COVERAGE OF STORMS MAY
LIMIT FLASH FLOOD CONCERNS IN THE NEAR TERM.

THE THREAT FOR FLASH FLOODING WILL LIKELY CONTINUE ON THURSDAY AS
THE MAIN TROUGH AXIS SHIFTS INTO THE CENTRAL ROCKIES. GFS/ECM/NAM
ALL SHOW CONSIDERABLE LLVL UPSLOPE DEVELOPING ALONG THE LARAMIE
RANGE WITH WIDESPREAD DEW POINTS IN THE UPPER 50S TO AROUND 60 F
OVER THE HIGH PLAINS. PRECIPITABLE WATER VALUES FROM THE GFS ARE
STILL PROGGED TO BE WELL OVER AN INCH AT 21Z. EFFICIENT WARM RAIN
PROCESSES ARE EXPECTED GIVEN THERMODYNAMIC PROFILES IN PLACE. STORM
MOTIONS COULD BE VIRTUALLY STATIONARY ON THU AS H7-H3 FLOW WILL BE
10 KTS OR LESS. THIS MAY EVENTUALLY WARRANT A FLASH FLOOD WATCH FOR
THE SOUTHERN LARAMIE RANGE AND ADJACENT HIGH PLAINS ALONG THE I-80
CORRIDOR. PER COORDINATION WITH BOU/LBF...DECIDED THAT IT IS STILL
TOO EARLY FOR A WATCH AS TODAYS THREAT FOR FLASH FLOODING SHOULD BE
RATHER ISOLATED COMPARED TO THU. OVERALL CONDITIONS SHOULD START TO
DRY OUT ON FRI AS THE TROUGH AND ASSOCIATED MID LEVEL MOISTURE PLUME
SHIFT EAST OF THE CWA. SOME SHOWERS/TSTMS ARE EXPECTED TO LINGER IN
THE MOUNTAINS THOUGH. COLD AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL
SYSTEM COMBINED WITH WIDESPREAD LLVL CLOUDS/PCPN SHOULD KEEP TEMPS
BELOW NORMAL AFTER TODAY. SHOULD STILL SEE PLENTY OF 80S ON WED AFTN
WITH MORE ISOLATED COVERAGE OF CONVECTION EARLY IN THE DAY.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 503 AM MDT WED JUN 10 2015

SLOW-MOVING UPPER TROUGH WILL FILL AS IT PHASES WITH THE MEAN FLOW
FRIDAY NT/SATURDAY MORNING. SATURDAY WILL BE THE FIRST DAY OF
RETURN FLOW IN THE LLVLS AS MOISTURE OF THE GULF ADVECTS NORTH
THROUGH THE WRN PLAINS. ALTHOUGH A WK CAPPING INVERSION WILL BE
PRESENT AT AROUND 10KFT MSL...KEPT ISOLD THUNDER CHANCES SATURDAY
AFTERNOON/EVENING IN THE EVENT ITS ABLE TO BREAK. HOWEVER...EXPECT
BEST COVERAGE OVR THE SOUTHEAST WY MOUNTAINS. WEAK STEERING FLOW
SUNDAY WILL LIMIT CONVECTIVE ACTIVITY...SO KEPT FORECAST DRY FOR
MOST LOCALES. ACTIVE WEST/SOUTHWEST FLOW WILL STRENGTHEN OVR THE
AREA MONDAY/TUESDAY. ALTHOUGH TIMING/STRENGTH DIFFERENCES
EXIST...BOTH THE ECMWF AND GFS HINT AT STRONGER SHORTWAVE MOVING
THRU THE REGION EITHER LATER MONDAY OR AT SOME POINT ON TUESDAY.
IT APPEARS THAT THE BEST SHOWER/THUNDERSTORM CHANCES WILL BE
ACROSS EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE
GIVEN CURRENT TRAJECTORY...BUT ITS TOO FAR OUT TO HAVE MUCH
CONFIDENCE IN THE TIMING AND PLACEMENT OF INDIVIDUAL SHORTWAVES.
FOR NOW HAVE STEERED RAIN CHANCES UP A TAD GIVEN THIS TREND.
SEASONAL TEMPERATURES RETURN OVR THE WEEKEND AND EARLY NEXT WEEK
AS H7 TEMPS OF 12-14C BOOST HIGHS BACK INTO THE 70S TO LOW/MID
80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1222 PM MDT WED JUN 10 2015

VFR/MVFR CATEGORY EXPECTED INTO THE EVENING WITH SHOWERS AND
ISOLATED THUNDERSTORMS MOSTLY NOTED ACROSS THE WESTERN NEBRASKA
PANHANDLE WEST INTO THE CHEYENNE AND LARAMIE AREAS. CONTINUED
TREND OF DROPPING CEILINGS AND VISIBILITIES DOWN TO MVFR AFTER
MIDNIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE...THEN DOWN TO IFR
ON CEILINGS AT CHADRON AFTER DAYBREAK TOMORROW.

&&

.FIRE WEATHER...
ISSUED AT 404 AM MDT WED JUN 10 2015

NO FIRE WEATHER CONCERNS THROUGH THE REST OF THE WEEK. THUNDERSTORMS
WITH HEAVY RAINFALL ARE EXPECTED TO BECOME MORE WIDESPREAD TODAY AND
THURSDAY...WITH LOCALIZED FLASH FLOODING POSSIBLE. WETTING RAINS ARE
LIKELY ACROSS MUCH OF THE AREA OVER THE NEXT 48 HOURS. CONDITIONS
WILL BECOME DRIER INTO THE WEEKEND...WITH THE EXCEPTION OF ISOLATED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS.

&&

.HYDROLOGY...
ISSUED AT 404 AM MDT WED JUN 10 2015

SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THIS
AFTERNOON THROUGH THURSDAY AS REMNANT MOISTURE FROM TROPICAL STORM
BLANCA LIFTS NORTHWARD. THESE RAINS MAY LEAD TO FLASH FLOODING WITH
SATURATED SOILS AND SEVERAL RIVERS...STREAMS AND RESERVOIRS ALREADY
AT CAPACITY FROM RECENT HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT
THIS AFTERNOON THROUGH THURSDAY FOR AREAS ALONG AND NORTHEAST OF A
LINE FROM DOUGLAS TO SCOTTSBLUFF. MORE WIDESPREAD STORMS COULD OCCUR
ALONG THE LARAMIE RANGE ON THURSDAY...AND THE FLASH FLOOD WATCH MAY
NEED TO BE EXPANDED ONCE CONFIDENCE INCREASES WITH THE PLACEMENT OF
HEAVIER PRECIPITATION.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WYZ101-102-107-
     108.

NE...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR NEZ002-003-019-
     095-096.

&&

UPDATE...JG
SHORT TERM...CLH
LONG TERM...CAH
AVIATION...JG
FIRE WEATHER...CLH
HYDROLOGY...CLH
Hazardous weather outlook, Jun 10, 4:52 AM MST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
552 AM MDT WED JUN 10 2015

WYZ101-103>107-109>119-111200-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
552 AM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD TODAY AND
TONIGHT AS TROPICAL MOISTURE STREAMS NORTHEAST INTO THE REGION. A
FEW THUNDERSTORMS MAY BECOME STRONG ESPECIALLY ACROSS CONVERSE...
PLATTE AND LARAMIE COUNTIES THIS AFTERNOON CONTAINING GUSTY WINDS
AND SMALL HAIL. THE POTENTIAL FOR LOCALIZED 1 TO 2 INCHES OF RAIN
ON TOP OF THE ALREADY SATURATED SOIL CONDITIONS HAS PROMPTED A
FLASH FLOOD WATCH ACROSS PORTIONS OF EAST CENTRAL WYOMING THIS
AFTERNOON THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY
AND THURSDAY NIGHT. NO SEVERE WEATHER IS EXPECTED. SEVERAL INCHES
OF ADDITIONAL RAIN WILL BE POSSIBLE ESPECIALLY ACROSS THE EASTERN
WYOMING PLAINS ON THURSDAY. IF THIS RAIN FALLS IN THE ALREADY
SATURATED BASINS...FLASH FLOODING WILL CONTINUE TO BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE...GUSTY WINDS
AND ANY FLOODING AT ALL TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE AT 1-800-269-6220.

NEZ002-003-019>021-054-055-095-096-WYZ102-108-111200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
552 AM MDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD TODAY AND
TONIGHT AS TROPICAL MOISTURE STREAMS NORTHEAST INTO THE REGION. A
FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON CONTAINING
LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL FOR LOCALIZED 1 TO 2
INCHES OF RAIN ON TOP OF THE ALREADY SATURATED SOIL CONDITIONS HAS
PROMPTED A FLASH FLOOD WATCH ACROSS PORTIONS OF THE NORTHERN
NEBRASKA PANHANDLE AND EASTERN WYOMING THIS AFTERNOON THROUGH
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY
AND THURSDAY NIGHT. NO SEVERE WEATHER IS EXPECTED. SEVERAL INCHES
OF ADDITIONAL RAIN WILL BE POSSIBLE ESPECIALLY ACROSS THE EASTERN
WYOMING PLAINS ON THURSDAY. IF THIS RAIN FALLS IN THE ALREADY
SATURATED BASINS...FLASH FLOODING WILL CONTINUE TO BE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE...GUSTY WINDS
AND ANY FLOODING AT ALL TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE AT 1-800-269-6220.

In the hours before

Special weather statement, Jun 10, 12:16 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT WED JUN 10 2015

NEZ095-WYZ102-102000-
NORTH SIOUX NE-NIOBRARA COUNTY WY-
116 PM MDT WED JUN 10 2015

...SPECIAL WEATHER STATEMENT...

AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF HARRISON...OR 24 MILES EAST OF LUSK...MOVING
NORTHEAST AT 15 MPH.

HALF INCH SIZE HAIL AND WINDS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SIOUX
AND SOUTHEASTERN NIOBRARA COUNTIES.

LAT...LON 4268 10399 4280 10407 4299 10384 4275 10363
TIME...MOT...LOC 1915Z 230DEG 13KT 4279 10397

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Sioux

When
June 10, 1:15 PM MST to 1:20 PM MST
Where
Sioux County, Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.880

Quarter size hail was observed at Harrison.

Flash Flood, Sioux

When
June 10, 1:45 PM MST to 3:45 PM MST
Where
Sioux County, 7.67 mi NW of Harrison to 7.18 mi SSW of Story
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.778, -103.973

Two to four inches of rain in less than two hours produced flash flooding. Warbonnet, Van Tassel and Monroe Creeks were running over their banks with lowland flooding reported.

Hail, Sioux

When
June 10, 2:00 PM MST to 2:05 PM MST
Where
Sioux County, Harrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.690, -103.880

Quarter size hail was observed at Harrison.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586595, 586599, 586596.